Owen Lyne's Home Page

Photograph of me, Owen Lyne

I also have a basic official page, which includes my contact details and publication list.

I am a Lecturer in Statistics at the School of Mathematics, Statistics & Actuarial Science, University of Kent.

I am the School's representative for UCU and maintain the branch webpage as branch secretary.

Current Teaching 2014/2015

Module MA518, Probability and Measure Theory.

Module MA772, Analysis of Variance.

See the relevant Moodle module pages for details.

Current Research Interests

One of my main interests is in modelling the spread of infectious diseases using probabilistic models, or stochastic epidemic modelling for short. Potential PhD students should look at the online Postgraduate Progammes in Statistics pages for more information.

One previous project in this area was with Dr Jim Groombridge on "MHC diversity and emerging infectious disease in parrot populations on Mauritius" which was awarded 215,621 over 36 months by the Leverhulme Trust. Also see this article about the project

I also collaborated with Prof David Ormrod on an ESRC-funded research project titled "Pathways to modernization and the separation of town and countryside" to investigate urban and agricultural rent movements in London and the South-East between 1580 and 1914. We held a colloquium in April 2009, more details of which are available at our project website http://www.historic-rents.co.uk/.

Primary Area of Research

I have five joint papers with Frank Ball and two with Frank Ball and Tom Britton (all on aspects of stochastic epidemics in a population of households) which have now appeared:

I spoke at ISI99 in Helsinki in August 1999 (the International Statistical Institute's biennial conference) on some of my work with Frank Ball. Our paper appears in the ISI99 proceedings, which is available on the ISI99 web site in PDF format and locally in PDF and also in PostScript. The citation details are:

Lyne, O. and Ball, F. (1999) Parameter Estimation for SIR epidemics in households. Bull. Int. Statist. Inst. 52nd Session Contributed Papers, Tome LVIII, Book 2, 251-252.

Ball, F. and Lyne, O.D. (2001) Stochastic multitype SIR epidemics among a population partitioned into households. Adv. Appl. Prob., 33, 99-123.

Ball, F.G. and Lyne, O.D. (2002) Epidemics among a population of households. In: C. Castillo-Chavez et al. Mathematical Approaches for Emerging and Reemerging Infectious Diseases Part II: Models, Methods and Theory, IMA vol. 126, Springer-Verlag New York, 115-142.

This paper stems from a talk I gave at DESTOBIO 2000 at Purdue in August 2000 and has appeared in the conference proceedings (published in Mathematical Biosciences) as:
Ball, F.G. and Lyne, O.D. (2002) Optimal vaccination policies for stochastic epidemics among a population of households, Mathematical Biosciences, Volumes 177-178, May-June 2002, Pages 333-354.

Ball, F.G., Britton, T. and Lyne, O.D. (2004) Stochastic multitype epidemics in a community of households: Estimation of threshold parameter R* and secure vaccination coverage, Biometrika, Volume 91, Issue 2, 345-362.

Ball, F.G., Britton, T. and Lyne, O.D. (2004) Stochastic multitype epidemics in a community of households: estimation and form of optimal vaccination schemes, Mathematical Biosciences, Volume 191, Issue 1, pages 19-40 (September 2004).

Ball, F.G. and Lyne, O.D. (2006) Optimal vaccination schemes for epidemics among a population of households, with application to variola minor in Brazil, Statistical Methods in Medical Research, 15, 481-497.

Other research

I worked with some Iranian collaborators in the area of Medical Education (ie the training of medics) and we published an article in BMC Medical Education in 2005 titled A quantitative survey of intern's knowledge of communication skills: an Iranian exploration.

I have worked with colleagues on assessing the effectiveness of protected areas for preventing deforestations and we published the following article:

Gaveau, D.L.A., Epting, J., Lyne, O., Linkie, M., Kumara, I., Kanninen, M. and Leader-Williams, N. (2009) Evaluating whether protected areas reduce tropical deforestation in Sumatra, Journal of Biogeography, 36, 2165-2175.

I have worked also in medical statistics, publishing the following two articles:

Olaleye, O., Ekrikpo, U., Moorthy, R., Lyne, O., Wiseberg, J., Black, M. and Mitchell, D. (2011) Increasing incidence of differentiated thyroid cancer in South East England: 1987-2006, European Archives of Oto-Rhino-Laryngology and Head & Neck, 268, 899-906.

Olaleye, O., Arfeen, F., Watts M., Lyne, O., Sharp, H., Black, M. and Mitchell, D. (2011) A Seasonal Variation To Epistaxis In East Kent, UK, The Internet Journal of Otorhinolaryngology, 12, Number 2.

Previous academic activities

From October 1997 to July 2004 I worked in the School of Mathematical Sciences at the University of Nottingham, initially as postdoctoral research associate, then as a fixed-term lecturer in statistics. During that time I worked with Professor Frank Ball on stochastic epidemic modelling.

From September 1996 to October 1997 I was the statistician of the Winnicott research unit in the Department of Psychology (now the School of Psychology and Clinical Language Sciences ) at the University of Reading, where I worked on studies of the effects of maternal postnatal depression on infant development.

In December 1996 I gained my PhD (submitted Sep 96, viva Nov 96, graduated Dec 96) from the School (now Department) of Mathematical Sciences at the University of Bath, where I'd been from October 1993 to September 1996. My thesis was titled "Probability and analysis for a hyperbolic coupled PDE system". The abstract is available as PostScript, PDF, HTML or plain text. Also available is the abstract for a talk I gave on my work, as HTML or plain text.

Most of my thesis has been published in the Electronic Journal of Probability. I have a sole authored paper (paper 14) in Volume 5 (2000) entitled Travelling waves for a certain first-order coupled PDE system which is available from there as PDF or as PostScript. Citation details:
Lyne, O.D. (2000) Travelling waves for a certain first-order coupled PDE system. Electron. J. Probab., 5, paper 14, 1-40.

A second paper, joint with David Williams, appears as paper 20 of Volume 6 (2001) entitled Weak Solutions for a Simple Hyperbolic System which is available from there as PDF or as PostScript. Citation details:
Lyne, O.D. and Williams, D. (2001) Weak Solutions for a Simple Hyperbolic System, Electron. J. Probab., 6, paper 20, 1-21.

Before that I studied Mathematics (1989-1992) at Churchill College, University of Cambridge and did the Diploma in Mathematical Statistics (1992-1993).

Before that I went to Queen Elizabeth's Grammar School in Faversham from 1982 to 1989.

Canterbury Junior Chess Club

My colleague John Dore and myself run Canterbury Junior Chess Club. For information about this see the CJCC webpage.

Other miscellaneous stuff

I used to maintain (somewhat sporadically!) the FAQ for the board game Risk! This is the Risk FAQ 5.61 (which was last updated on Jan 9th, 2006). Comments are always welcome (though changes are no longer implemented).